Amiodarone-Associated Optic Neuropathy

  • Sara L. Weidmayer, OD, FAAO
Keywords: amiodarone, optic neuropathy, optic disc edema, toxic optic neuropathy, anterior ischemic optic neuropathy

Abstract

A 72-year old male presented symptomatic for unilateral inferior visual field loss, but was found to have bilateral optic neuropathy. Clinical features, an extended minimally symptomatic course and a temporal relationship to amiodarone use implicated amiodarone-associated optic neuropathy.  Serial ancillary testing analyses provided insight into this entity’s natural course.  This patient developed the greatest retinal nerve fiber layer thinning in the inferior quadrant; this may correlate with anatomically larger-diameter axons, supporting a previous publication which suggested that larger-diameter optic nerve axons are more susceptible to amiodarone-induced lipidosis. While rare, amiodarone-associated optic neuropathy may develop and cause permanent loss of visual function.

Published
2018-11-15
How to Cite
Weidmayer, S. (2018). Amiodarone-Associated Optic Neuropathy. Canadian Journal of Optometry, 80(4), 33-64. https://doi.org/10.15353/cjo.80.241